Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 68, NWS Louisville, KY

June 10, 20134 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 10, 2013, 1:32 PM CDT for 4 counties in Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2013, 1:32 PM CDT (18:32 UTC)
Expired
Jun 10, 2013, 2:00 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, KY, Cumberland County, KY, Metcalfe County, KY, Russell County, KY

The radar

The Louisville radar (KLVX), 124 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:24 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 10, 12:24 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
124 PM EDT MON JUN 10 2013

...Updated Aviation Discussion...

.FORECAST UPDATE...
Issued at 1105 AM EDT Mon June 10 2013

Batch of convection associated with the upper trough is pushing into
our western areas right now.  This activity should reach the I-65
corridor by Noon EDT and then slide off toward our eastern sections
during the afternoon hours.  Visible satellite imagery shows skies
clearing out ahead of this line of storms.  Mesoanalysis indicates
that as these clouds have broken up and insolation has occurred,
instability has increased a bit with MLCAPE values on the order of
800-1000 J/Kg.  Mid-level lapse rates are still rather poor with
values of +6 C/km mainly across southwestern Indiana.  This matches
up well with the better development seen between Paoli and
Bloomington.

Over the next several hours, we expect more insolation to occur with
instability picking up correspondingly.  Combination of instability
and shear are displaced slightly, but the main risk of severe
weather looks to be limited to mainly southern KY and TN this
afternoon...though I can't rule out a strong storm or two across
central and east-central KY this afternoon.  With the storms pushing
in from the west, have gone ahead and bumped PoPs up to likely in
the west for the remainder of the morning and into the afternoon
hours.  Further east, have kept things a bit drier into the
afternoon, but then allow PoPs to ramp up quickly in the 1-2 PM time
frame.  Afternoon highs still look to be in the upper 70s to around
80 in some locales.

Update issued at 910 AM EDT Mon Jun 10 2013

Partly to mostly cloudy skies were noted across the region this
morning.  First batch of convection that affected the region during
the overnight hours continues to eastward and is generally east
of the I-75 corridor.  Secondary batch of convection is now swinging
through southern IL/SW IN/WKY and will affect our western and
central sections within the next couple of hours.  None of the
activity is particularly strong, but brief heavy rains and some
cloud to ground lightning will be possible as these storms move
through.  Still think that best forcing and instability will be
located to our south across middle Tennessee this afternoon with
some of the activity possibly affecting southern Kentucky.  Some
strong storms will be possible, but again, think main threats will
be just off to our south.  Clouds and precipitation will hold
temperatures back a bit today with highs in the upper 70s to the
lower 80s.

&&

.SHORT TERM (Today - Tuesday)...
Issued at 312 AM EDT Mon Jun 10 2013

A band of showers over the LMK CWA early this morning will slowly
edge eastward and should be out of the area by mid morning.
Following its exit, we'll have a few hours of dry weather and partly
sunny skies.

An upper low over Illinois early this morning will move east to Ohio
today with its attendant upper trof moving overhead during the
afternoon hours.  Scattered showers and thunderstorms will redevelop
as a result.  Wet bulb zero heights suggest that some of the
stronger storms would be capable of hail, with the best chances for
significant hail over the Tennessee Valley where shear will be
greater.

We should get enough sunshine after this morning's showers to
allow afternoon highs to peak in the upper 70s to around 80.

The afternoon showers and storms will exit to the east early this
evening, with skies becoming mostly clear overnight.  Patchy fog
will likely develop after midnight, especially across the Blue Grass
and southern Kentucky. Low temperatures will be in the lower and
middle 60s.

Will keep Tuesday dry for now with weak surface ridging in place.
Precipitable water values will be quite low in the morning, however
they do increase dramatically in the afternoon just off to our west,
ahead of an approaching warm front, so that will have to be
watched.  Will peg highs in the middle to upper 80s.

.LONG TERM (Tuesday Night - Sunday)...
Issued at 313 AM EDT Mon Jun 10 2013

Tuesday Night through Thursday Night...

The Ohio Valley will be in a shallow northwest flow pattern through
midweek as a broad upper level ridge envelops the southern CONUS,
and we remain on the southern fringe of the stronger westerlies. At
the surface, a classic col pattern will set up, with the best axis
of convergence from the upper Midwest to the mid Atlantic States.
Convection will focus along this boundary Tuesday night and
Wednesday, however the bulk of the thunderstorms will be north and
east of the CWA. Southern Indiana and the Bluegrass could catch the
southern end of convection so will mention small chance pops during
this time.

Tuesday night lows will be quite mild, likely bottoming out in the
69-74 range. Will watch an axis of 20-21C H85 temps pool along the
southwest side of the boundary on Wednesday, which should yield our
first 90 degree readings of the year at some of our major climate
sites. This will be most likely across western portions of the CWA
(SDF/BWG/LOU), where the clearest skies coincide with the warmest
H85 temps. Eastern portions of the CWA (FFT/LEX) will likely stay
confined to the upper 80s as more cloud cover and isolated shower
and storm chances will limit heating somewhat.

There has been a consistent signal for MCS development on Wednesday
night ahead of a shortwave embedded in the northwest flow aloft. The
trajectories of the westerlies, combined with the instability
gradient south of the stalled boundary will likely take convective
activity into our CWA. Have likely pops across southern Indiana and
north central Kentucky on Wednesday night, with solid chances across
central Kentucky. All indications are that this will be a strongly
unstable environment with sufficient deep layer shear for
organization. A severe threat will have to be monitored, with
damaging winds being the most likely hazard. Timing of the
convective complex looks to be through the late evening and
overnight, lasting into the day on Thursday across eastern portions
of the CWA, so will carry likely mention east of I-65. Look for a
cool down for Thursday with highs only in the lower 80s. Thursday
night will be dry with lows in the low to mid 60s.

Friday through Sunday...

Upper level ridging is expected to build back across the region as
we head into Friday and later into the weekend. Latest data
continue to show the ridge axis pushing a little further eastward
and orienting itself along or just west of the Mississippi River.
In this orientation, Friday and Saturday look to be warmer and dry
with highs in the mid 80s on Friday and in the mid to upper 80s by
Saturday. By Sunday, the guidance points to another wave riding
around the periphery of the ridge bringing another round of storms
to the region.  Timing differences within the guidance preclude
going any higher than a slight chance for Sunday which is close to
climatology for this time of the year.  Highs Sunday should warm
into the upper 80s.

&&

.AVIATION (18Z TAF Update)...
Issued at 120 PM EDT Mon Jun 10 2013

Upper low over Illinois will continue to move eastward across the
region this afternoon and evening.  A wave of showers will advance
eastward ahead of the above mentioned feature.  Convective activity
has diminished in intensity as it has headed east.  Currently think
that showers will be dominant feature across the terminals this
afternoon with only a very slight chance of thunder.  At most risk
for thunder would most likely be KLEX.  Shower activity should end
by 10/22-23Z with clearing skies and diminishing winds.  Overnight,
weather is expected to be quiet with patchy fog developing.  With
KBWG picking up rainfall early this afternoon, locally dense
terminal fog could be a problem after 11/08Z through 11/12Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........MJ
Short Term.......13
Long Term........BJS
Aviation.........MJ
Hazardous weather outlook, Jun 10, 9:58 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 AM EDT MON JUN 10 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1058 AM EDT MON JUN 10 2013 /958 AM CDT MON JUN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL ACROSS THE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVES OVERHEAD. SOME OF THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL...ESPECIALLY NEAR THE TENNESSEE
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS THROUGH THE
OUTLOOK AREA LATE WEDNESDAY NIGHT AND INTO THURSDAY MORNING. THIS
FEATURE WILL BRING A ROUND OF THUNDERSTORMS TO THE REGION. SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND EARLY
THURSDAY WITH HEAVY RAINS...GUSTY WINDS AND LIGHTNING BEING THE
MAIN THREATS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AHEAD OF ANOTHER
UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY NIGHT INTO THURSDAY
MORNING...ESPECIALLY FROM SOUTHERN INDIANA INTO THE KENTUCKY BLUE GRASS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/BJS/MJ

In the hours before

Special weather statement, Jun 10, 12:55 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 PM CDT MON JUN 10 2013

KYZ074>077-081-101840-
ADAIR KY-BARREN KY-CUMBERLAND KY-METCALFE KY-MONROE KY-
1255 PM CDT MON JUN 10 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS IN MONROE COUNTY MOVING TO CUMBERLAND
COUNTY...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF TOMPKINSVILLE...AND MOVING EAST
AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40 TO 45
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  TOMPKINSVILLE...
  BURKESVILLE...
  FORKTON AND SULPHUR LICK...
  ROCKBRIDGE AND GRANDVIEW...
  PERSIMMON AND WILLOW SHADE...
  MESHACK AND DUBRE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3703 8533 3667 8528 3666 8592 3679 8594
TIME...MOT...LOC 1754Z 260DEG 31KT 3675 8579
Special weather statement, Jun 10, 1:26 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
126 PM CDT MON JUN 10 2013

KYZ070-072-101855-
LOGAN KY-SIMPSON KY-
126 PM CDT MON JUN 10 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 MPH WINDS IN SOUTHWEST LOGAN COUNTY...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF RUSSELLVILLE...AND MOVING
EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  RUSSELLVILLE...
  ADAIRVILLE...
  SCHOCHOH AND CORINTH...
  MIDDLETON AND PRICES MILL...
  NEOSHEO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8706 3686 8705 3688 8661 3683 8658
      3665 8658 3664 8692
TIME...MOT...LOC 1825Z 276DEG 29KT 3675 8690

MP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTSpecial Weather StatementLMKOhio30 min
Jun 9, 7:04 PM CDTSpecial Weather StatementLMKLogan46 min
Jun 9, 7:17 PM CDTSpecial Weather StatementLMKOhio18 min
Jun 9, 7:41 PM CDTSpecial Weather StatementLMKOhio29 min
Jun 9, 7:50 PM CDTSpecial Weather StatementLMKButler, Logan45 min
Jun 9, 8:21 PM CDTSpecial Weather StatementLMKBreckinridge29 min
Jun 9, 8:35 PM CDTSpecial Weather StatementLMKLogan30 min
Jun 9, 8:57 PM CDTSpecial Weather StatementLMKGrayson28 min
Jun 9, 9:09 PM CDTSpecial Weather StatementLMKLogan31 min
Jun 9, 9:25 PM CDTSpecial Weather StatementLMKHardin30 min
Jun 9, 9:26 PM CDTAreal Flood AdvisoryLMKButler, Edmonson, Grayson, Logan, Warren11 hr
Jun 9, 9:40 PM CDTSpecial Weather StatementLMKButler, Grayson, Warren45 min
Jun 10, 12:01 AM CDTFlash Flood WarningLMKButler, Logan3 hr
Jun 10, 12:55 PM CDTSpecial Weather StatementLMKCumberland, Monroe45 min
Jun 10, 1:26 PM CDTSpecial Weather StatementLMKLogan, Simpson29 min
Jun 10, 1:50 PM CDTTornado WarningLMKLogan, Simpson30 min
Jun 10, 1:58 PM CDTSpecial Weather StatementLMKClinton32 min
Jun 10, 2:05 PM CDTTornado WarningLMKAllen, Simpson35 min
Jun 10, 2:40 PM CDTSevere Thunderstorm WarningLMKAllen30 min
Jun 10, 2:51 PM CDTTornado WarningLMKButler19 min
Jun 10, 3:00 PM CDTSevere Thunderstorm WarningLMKHart30 min
Jun 10, 3:04 PM CDTSpecial Weather StatementLMKGrayson46 min
Jun 10, 3:09 PM CDTSpecial Weather StatementLMKButler31 min
Jun 10, 3:14 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Warren31 min
Jun 10, 3:22 PM CDTSpecial Weather StatementLMKButler43 min
Jun 10, 3:26 PM CDTSpecial Weather StatementLMKMonroe44 min
Jun 10, 3:32 PM CDTSpecial Weather StatementLMKGreen, Hart28 min
Jun 10, 3:54 PM CDTSpecial Weather StatementLMKClinton, Cumberland46 min
Jun 10, 3:59 PM CDTSpecial Weather StatementLMKEdmonson46 min
Jun 10, 4:01 PM CDTSpecial Weather StatementLMKGreen, Taylor44 min
Jun 10, 4:03 PM CDTSpecial Weather StatementLMKGrayson42 min
Jun 10, 4:17 PM CDTTornado WarningLMKAdair, Green, Taylor28 min
Jun 10, 4:40 PM CDTTornado WarningLMKAdair, Casey, Russell, Taylor30 min
Jun 10, 5:06 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Russell29 min
Jun 10, 5:24 PM CDTSpecial Weather StatementLMKBarren, Monroe31 min
Jun 10, 5:55 PM CDTSpecial Weather StatementLMKCumberland30 min
Jun 10, 6:25 PM CDTSpecial Weather StatementLMKMarion30 min
Jun 10, 6:42 PM CDTSpecial Weather StatementLMKCumberland28 min
Jun 10, 6:50 PM CDTSpecial Weather StatementLMKMadison30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.